Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 27, 2003, 6:23 PM EDT for Guilford County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 6:23 PM EDT (22:23 UTC)
- Expired
- Jun 27, 2003, 7:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017 WUUS52 KRAH 272223 SVRRAH NCC081-272300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 622 PM EDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 15 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FOREST OAKS MCLEANSVILLE A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. EXCESSIVE DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF NO SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM LIGHTNING. LAT...LON 3614 7993 3596 7992 3595 7950 3617 7951 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:25 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 27, 2:25 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT FRI JUN 27 2003 FRONT WILL SAG OVER AREA TONIGHT AND BECOME DIFFUSE BY SUNDAY WITH QUITE A BIT OF RESIDUAL MOISTURE REMAINING IN PLACE. SHORT TERM MODELS POINT TO WEAK IMPULSES MOVING ACROSS AREA THROUGH EARLY SUNDAY AS WEAK UPPER TROUGH APPROACHES FROM WEST. GOOD CONVECTION FIRING THIS AFTERNOON OVER ALABAMA SEEMS TO LINE UP WITH UPPER IMPULSE WHICH IS FORECASTED TO MOVE OVER CENTRAL NORTH CAROLINA LATER TONIGHT. THIS FOLLOWED BY ANOTHER ONE SATURDAY AND SATURDAY NIGHT. WILL KEEP CHANCES FOR THUNDERSTORMS TONIGHT THROUGH SUNDAY. HEIGHTS BEGIN TO INCREASE SUNDAY SO LOOK FOR MORE OF A DIURNAL TYPE CONVECTIVE PATTERN SUNDAY. FOR MON THROUGH JULY 4TH: MODELS CONTINUE TO FOCUS ON WEAK SMALL-SCALE FEATURES TO ACT ON GOOD MOISTURE IN PLACE TO GENERATE PRECIP MON AND TUE. HARD TO HAVE FAITH IN EXISTENCE AND MOVEMENT OF THESE PERTURBATIONS IN SUCH A WEAK STEERING FLOW. MODELS IN GENERAL AGREE ON WASHING OUT THE SURFACE FRONT ALTHOUGH THEY STILL WANT TO BRING SURFACE WAVES UP FROM THE GULF THROUGH MID WEEK. WILL PLAY IT CONSERVATIVE AND KEEP THE CURRENT CHANCE POPS -- PRIMARILY DIURNAL-- FOR MON/TUE WITH SLIGHTLY LOWER POPS WED AS THE WEAK UPPER JET (AND ANY POTENTIAL LIFT FROM IT) EXITS. REMAIN DRY THU/FRI WITH NEAR-CLIMATOLOGY TEMPS... ALL IN LINE WITH HPC GUIDANCE AND THE NEW GFS. .RAH...NONE. SWH/GIH
Hazardous weather outlook, Jun 27, 6:04 AM EDT, 12 hours 19 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-281005- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 604 AM EDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 27, 6:05 PM EDT, 18 minutes before
NCZ022-023-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 605 PM EDT FRI JUN 27 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD AND INTO WESTERN ALAMANCE COUNTIES THROUGH 700 PM EDT... AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE TOWNSEND TO ARCHDALE...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MONTICELLO...MCLEANSVILLE...FOREST OAKS...CLIMAX AND ALTAMAHAW. GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE THUNDERSTORMS JUST EAST OF LAKE TOWNSEND ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. JO
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.